View
Publication Type
Journal Article
Author, Analytic
East-Innis, Althea D.; Thompson, Debbie S.
Author Affiliation, Ana.
n/a
Article Title
Cutaneous Drug Reactions in Patients admitted to the Dermatology Unit at the University Hospital of the West Indies, Kingston, Jamaica.
Medium Designator
n/a
Connective Phrase
n/a
Journal Title
West Indian Medical Journal
Translated Title
n/a
Reprint Status
Refereed
Date of Publication
2009
Volume ID
58
Issue ID
3
Page(s)
227-230
Language
n/a
Connective Phrase
n/a
Location/URL
http:; caribbean.scielo.org/pdf/wimj/v58n3/v58n3a07.pdf
ISSN
n/a
Notes
n/a
Abstract
Objective: Cutaneous reactions are among the most common adverse reactions to drugs. The purpose of this study is to examine the aetiology and outcome of cutaneous drug reactions among patients admitted to the Dermatology Ward at the University Hospital of the West Indies. Subjects and Methods: This was a retrospective study looking at all patients who were admitted with a diagnosis of a cutaneous drug eruption from January 1, 1997 to December 31, 2005. Data included patient demographics, date of admission to hospital, duration of hospitalization and a detailed drug history including any previous episodes of drug sensitivity. All drugs reportedly ingested by the patients up to three months prior to their cutaneous reaction were documented and the period of time between drug ingestion and the appearance of skin lesions was also noted. Clinical diagnosis, co-morbidities, histopathological diagnosis, final outcome and all ensuing disabilities were noted. The data retrieved were collated and analyzed using SPSS 12.0. Results: The results showed a female to male ratio of 2.2:1. The categories of drugs most commonly implicated were antimicrobials followed by anti-epileptic drugs and nonsteroidal anti-inflammatory drugs. The most common form of drug eruption requiring admission was the exanthematous drug eruption followed by erythema multiforme, toxic epidermal necrolysis and Stevens-Johnson syndrome. Conclusion: In general, the causative agents identified and the types of drug eruptions were similar to those found in previous studies. However, the anti-epileptic drugs, phenytoin and carbamazepine, ranked among the most commonly implicated drugs which differ significantly from other studies.....
read more